California, 2022Flooding in California, August 1, 2022
August 1, 2022 · NWS HNX · 2 events in 1 county or zone
Mid level tropical moisture from Hurricane Frank which was situated off the Baja coast spread northward into southern and central California on August 1. This moisture interacted with a very warm and unstable airmass which was present over the region at the time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mid level tropical moisture from Hurricane Frank which was situated off the Baja coast spread northward into southern and central California on August 1. This moisture interacted with a very warm and unstable airmass which was present over the region at the time. Showers and thunderstorms broke out during the afternoon and brought moderate to locally heavy rainfall to the mountains and deserts of eastern Kern County as well as to the Sierra Nevada. The heavier thunderstorms prompted the issuance of two Flash Flood Warnings, two Flood Advisories and three Significant Weather Advisories. There were reports of nuisance street flooding as a result of the heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Aug 1, 11:42 AM PST, 33 minutes earlier.
Area forecast discussion, Aug 1, 11:42 AM PST, 33 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1242 PM PDT Mon Aug 1 2022
.SYNOPSIS...Monsoonal moisture will continue to push into the
area resulting in shower and thunderstorm chances over the Sierra
Nevada each afternoon and early evening this week. Temperatures
will remain near to slightly above climatological averages.
&&
.DISCUSSION...
Plenty of mid-level moisture remains, as satellite images shows
mid-level and high clouds over much of the region, generally north
of Kern County. Current radar shows moderate showers building in
the West Side Hills in far SW Merced County and NW Fresno County,
including near Pacheco Pass. Some showers are also possible in
portions of the San Joaquin Valley into the Sierra Nevada
foothills and remainder of the West Side Hills through this
evening. Also, there are some cloud buildups and some showers and
thunderstorms developing over the mountain and desert areas in
Kern County, where skies were earlier mostly clear. Additional
showers and thunderstorms will likely develop over the desert and
higher terrain later this afternoon into the evening. Flow aloft
is turning towards the southwest, which usually signals a drying
trend. Although, it might take some time before the threat of
showers/thunderstorms shifts more to the Sierra Nevada high
country, as the moisture is now interacting with an upper-level
low off the Central CA coast. Some mid-level and upper-level
moisture is also now moving into Southern CA and Kern County,
which is associated with Tropical Storm Frank that is currently
several hundred miles off the coast of the southern tip of Baja
California.
By Tuesday, a further decrease in storm coverage is likely;
however, showers and thunderstorms could redevelop during the
afternoon and evening towards the Sierra Nevada crest. Little
change in the pattern is anticipated for Wednesday, so we will at
least have a brief break for most areas until then. However,
upper-level high pressure will remain the dominant feature over
our region.
For Thursday until the weekend, In addition, Tropical Storm Frank
is forecast to continue its track north-northwestward over the
eastern Pacific Ocean. Most of the moisture is expected to remain
offshore as the remnants continue moving north-northwestward. The
threat for showers and thunderstorms will also occur on Friday
through the weekend, though mainly over the higher elevations of
the Sierra Nevada. Otherwise, seasonably warm temperatures will
continue over the next several days with increased humidity at
times throughout the region.
&&
.AVIATION...Areas of mountain obscuring IFR conditions in and near
thunderstorms across the Sierra Nevada, adjacent foothills, and
Kern County mountains through 06Z Tuesday. Otherwise, VFR
conditions will prevail elsewhere across central CA for the next
24 hours.
&&
.AIR QUALITY ISSUES...
None.
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Public/Aviation/Fire Wx...BSO
PIO/IDSS..................DS
weather.gov/hanford
In the hours before
Special weather statement, Aug 1, 11:29 AM PST, 46 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1229 PM PDT Mon Aug 1 2022
CAZ334-338-012015-
Mojave Desert Slopes CA-Tehachapi CA-
1229 PM PDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of central Kern County
through 115 PM PDT...
At 1228 PM PDT, Doppler radar was tracking a strong thunderstorm over
Tehachapi, or 32 miles northwest of Lancaster, moving northeast at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tehachapi, Golden Hills and Water Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3504 11843 3507 11852 3526 11849 3521 11827
TIME...MOT...LOC 1928Z 204DEG 12KT 3512 11843
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DASFlood, Kern
- When
- August 1, 12:15 PM PST to 2:15 PM PST
- Where
- Kern County, 0.05 mi SSW of Tehachapi to 0.1 mi ESE of Tehachapi
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.129, -118.450
Broadcast media report of street flooding in downtown Tehachapi as the result of heavy rainfall.
Flood, Kern
- When
- August 1, 1:59 PM PST to 4:59 PM PST
- Where
- Kern County, 1.69 mi W of Cantil to 1.76 mi W of Cantil
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.300, -118.000
California Highway Patrol reported that the intersection of SR 14 and Jawbone Canyon Rd. was completely flooded over as a result of heavy rainfall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 1 to 3, 202212 deaths · 6 events
- Wildfire in California, August 1 to 31, 20224 deaths · 2 events
- Drought in Texas, August 1 to 31, 2022$108 million · 24 events
- Drought in South Dakota, August 1 to 31, 2022$84 million · 12 events
- Tornado in West Virginia, August 1, 2022$605,000 · EF2 · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, August 1, 2022$255,000 · EF2 · 9 events
- Drought in Iowa, August 1 to 31, 2022$25 million · 8 events
- Wildfire in Oregon, August 1 to 31, 20221 death · 1 event
- Drought in Nebraska, August 1 to 31, 2022$12 million · 2 events
- Drought in Missouri, August 1 to 31, 2022$2.2 million · 30 events
- Flash Flooding in California, August 1 to 5, 2022$270,000 · 10 events
- Damaging Winds in Indiana, August 1, 2022$190,000 · 65 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035419, 1035420.